Colorado, 2016Avalanche in Colorado, February 13, 2016
February 13, 2016 · NWS GJT · 1 event in 1 county or zone
An unstable snowpack was triggered by a couple of back-country skiers.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable snowpack was triggered by a couple of back-country skiers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 13, 4:07 AM MST, 7 hours 23 minutes earlier.
Area forecast discussion, Feb 13, 4:07 AM MST, 7 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
407 AM MST SAT FEB 13 2016
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 406 AM MST SAT FEB 13 2016
YESTERDAY THE SURFACE INVERSION WASHED OUT DURING THE DAY
EVERYWHERE BUT GUNNISON. THIS IS OUR BIGGEST CHALLENGE OF TODAY -
WHETHER THE INCOMING JET ALOFT WILL MIX OUT THE GUNNISON BASIN.
THEY REACHED 21 YESTERDAY...BUT TODAY THERE IS POTENTIAL FOR TEMPS
TO CLIMB INTO THE 30S IF THE INVERSION DOES MIX OUT. TOOK A MIDDLE
GROUND IN THE UPPER 20S DUE TO CONSENSUS ON ALL AVAILABLE SKEW T
FORECASTS INDICATING THE BASIN MIXING OUT TODAY WITH THE COOLER
AIR MOVING IN ALOFT...BUT HESITATION SINCE MOS GUIDANCE HAS BEEN
RUNNING ABOUT 15 DEGREES WARMER THAN ACTUAL IN THE BASIN THE LAST
FEW DAYS.
THE TROUGH MARCHING ACROSS IDAHO AND MONTANA TODAY WILL INCREASE
WINDS AND CLOUD COVER ACROSS THE AREA BY LATE THIS AFTERNOON...BUT
NO PRECIPITATION IS EXPECTED UNTIL SUNDAY. A PASSING DISTURBANCE
IN STRONG NORTHWESTERLY FLOW ON SUNDAY WILL BRING SNOW ACROSS THE
WESTERN SLOPE OF NORTH CENTRAL COLORADO...INCLUDING A CHANCE OF
SNOW FROM AREAS NEAR RIFLE AND EAST TO VAIL PASS ALONG I-70.
BLOWING SNOW IS LIKELY ACROSS THE GORE/ELKHEAD/PARK/FLATTOP
RANGES AS A 100 KT JET REMAINS ALOFT DURING THE SNOW EVENT.
.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 406 AM MST SAT FEB 13 2016
MOIST NORTHWEST FLOW WILL BE IN PLACE SUNDAY NIGHT THROUGH EARLY
TUESDAY WITH A SERIES OF WEAK PACIFIC WAVES POISED TO PASS THROUGH
THE REGION. BEST MOISTURE AND OROGRAPHIC FORCING WILL REMAIN OVER
OUR NORTHERN AND CENTRAL MOUNTAINS IN WESTERN COLORADO WITH SNOW
SHOWERS LIKELY THROUGH THIS PERIOD. MODELS IN GOOD AGREEMENT WITH
STRENGTHENING H7 FLOW INTO THE 30-40 KT RANGE. MOISTURE PROFILES
CONTINUE TO IMPROVE WITH EACH MODEL RUN WITH SPECIFIC HUMIDITIES
IN THE 3-4 G/KG RANGE AND EVEN HIGHER IN SPOTS. BIGGEST QUESTION
AT THIS POINT WILL BE HOW FAR SOUTH WILL THE BEST FORCING DRIVE
AND TOTAL SNOWFALL AMOUNTS FROM SUNDAY NIGHT THROUGH TUESDAY
MORNING. COULD SEE SOLID ADVISORY LEVEL SNOWFALL ACROSS THE
PARK RANGE NEAR STEAMBOAT SPRINGS...WITH LIGHT AMOUNTS AS WE WORK
SOUTH TO VAIL PASS. CONFIDENCE IS IMPROVING...BUT NOT QUITE TO THE
POINT FOR ISSUING ANY HIGHLIGHTS. AS WE WORK SOUTH...COVERAGE OF
SHOWERS WILL DIMINISH RATHER QUICKLY...ALTHOUGH INCREASED CLOUD
COVER AND CAA ALOFT WILL SWING TEMPS BACK TO MORE NORMAL LEVELS BY
MONDAY.
MOISTURE STARTS ERODING ON TUESDAY AS HEIGHTS REBOUND ACROSS THE
GREAT BASIN WITH RIDGE SLIDING EAST ACROSS THE FORECAST AREA
AROUND MIDWEEK. THIS WILL BRING WARMER WEATHER BACK INTO THE AREA
WITH VALLEY INVERSIONS RETURNING LATE TUESDAY AND WEDNESDAY. NEXT
WAVE IS EXPECTED TO ARRIVE THU/FRI TIMEFRAME...BRINGING ANOTHER
INCREASE IN WIND AND SHOWERS...ESPECIALLY TO THE HIGH COUNTRY.
MODELS HAVE BEEN FLIP FLOPPING A BIT WITH THIS LATE WEEK WAVE AND
WILL JUST INTRODUCE LOW POPS INTO THE LATER PERIOD FOR NOW.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 406 AM MST SAT FEB 13 2016
A SERIES OF PACIFIC STORMS WILL BE PUSHING ACROSS THE NORTHERN
AND CENTRAL ROCKIES BEGINNING THIS AFTERNOON AND CONTINUING THROUGH
LATE MONDAY. EXPECT INCREASING MID AND HIGH LEVEL CLOUDS ACROSS
EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. PATCHY FOG
AND HAZE IN THE VCNTY OF KVEL IS EXPECTED TO DIMINISH THIS
AFTERNOON. W TO NW WINDS WILL ALSO BE INCREASING OVER THE NEXT 24
HOURS...ESPECIALLY OVER THE HIGHER RIDGES...WITH GUSTS UP TO 40
MPH EXPECTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM...JAM
LONG TERM...JDC
AVIATION...JDC
Hazardous weather outlook, Feb 13, 4:57 AM MST, 6 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
457 AM MST SAT FEB 13 2016
COZ001>014-017>023-UTZ022>025-027>029-141300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
457 AM MST SAT FEB 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A DECENT CHANCE OF SNOW OVER THE ELKHEAD AND PARK
MOUNTAINS SUNDAY AND MONDAY. LIGHT SNOW SHOWERS ARE POSSIBLE AS
FAR WEST AS RIFLE...BUT THE HIGHEST IMPACT AREAS WILL BE OVER
RABBIT EARS AND VAIL PASSES.
ANOTHER CHANCE OF SNOW WILL MOVE BACK INTO THE AREA THURSDAY AND
FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, Southwestern San Juan Mountains
- When
- February 13, 11:30 AM MST to 11:35 AM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Department of Highways
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
A group of five skiers were descending the Eagle avalanche path above US Highway 550. The Eagle avalanche path crosses US Highway 550 between Red Mountain Pass and the town of Silverton. The Eagle avalanche path start zone is south facing, above treeline. Two skiers were caught and carried in the avalanche. The avalanche deposited a debris pile 12 to 15 feet deep and up to 350 feet wide on US Highway 550 which closed for more than nine hours while the debris was being removed.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Pennsylvania, February 13 to 14, 20163 deaths · 70 injured · 1 event
- Wildfire in Texas, February 13, 2016$50,000 · 1 event
- High Wind in Wyoming, February 13 to 14, 201669 kt wind · 31 events
- Winter Storm and High Wind in North Carolina, February 13 to 16, 2016$20,000 · 59 kt wind · 13 events
- Extreme Cold in New York, February 13 to 14, 201627 events
- Strong Wind in New York, February 13, 20161 injured · $20,000 · 1 event
- Extreme Cold in Massachusetts, February 13 to 14, 201616 events
- Winter Storm in South Dakota, February 13 to 14, 201613 events
- Extreme Cold and Cold in New Jersey, February 13 to 14, 201612 events
- Extreme Cold and Cold in Pennsylvania, February 13 to 14, 201612 events
- High Wind in Wyoming, February 13, 2016$4,000 · 70 kt wind · 11 events
- Ice Storm and Winter Weather in Montana, February 13, 201610 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611470.